Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Intramuscular ziprasidone was introduced for use in the emergency management of acute psychosis (1). Ziprasidone is thought to have a low incidence of extrapyramidal side effects. We report on the induction of parkinsonism in a patient 3 days after its initiation.
Mr. A, a 63-year-old man with history of chronic paranoid schizophrenia, was admitted to the inpatient unit to help manage his uncontrollable violent behavior. He was hypervigilant, paranoid, and actively conversing with inner voices. He refused to take oral medications, including his preadmission regimen of olanzapine, 30 mg/day, and valproic acid, 2000 mg/day. He then assaulted staff members twice, necessitating use of restraints and intramuscular haloperidol, 10 mg/day, for 3 consecutive days. A day after his last haloperidol injection, we gave him 20 mg b.i.d. of intramuscular ziprasidone. Mr. A received 20 mg on day 1, 20 mg b.i.d. on day 2, and 20 mg b.i.d., with an additional third dose of 20 mg at noon on day 3, for emergent aggression. Drooling, a flat expression, bradykinesia, a shuffling gait, and pill-rolling tremor appeared later that day. His symptom profile fit drug-induced parkinsonism. We then restricted his dose to 40 mg/day, and Mr. A’s parkinsonism symptoms subsequently resolved. However, at that dose, his aggression continued; therefore, we discontinued ziprasidone and started intramuscular olanzapine, which reduced the agitation and allowed resumption of oral medication administration.
To our knowledge, there are no reports in the literature associating injectable ziprasidone with parkinsonism. Dystonia (2), an oculogyric crisis (3), and even tardive dyskinesia (4) have been linked to ziprasidone. In a recent study, higher doses of intramuscular ziprasidone (up to 20 mg/day) were associated with extrapyramidal side effects, but parkinsonism was not specifically mentioned (5). Our patient was susceptible to extrapyramidal symptoms because he had a history of brain injury, was older, and had some medical comorbidities. Although those confounds may diminish the role of ziprasidone inducing the complication, it should alert clinicians to the possibilities of its occurrence at higher doses and in the presence of predisposing factors.
Download citation file:
Web of Science® Times Cited: 7